High Wind, Winona
- When
- April 18, 4:35 PM CST
- Where
- Winona forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $2,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
High winds of 60 to 65 mph, which were not associated with thunderstorms, knocked down power lines and trees across parts of southeast Minnesota. Shingles and siding were blown off an apartment building in Rochester (Olmsted County).
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
High winds of 60 to 65 mph, which were not associated with thunderstorms, knocked down power lines and trees across parts of southeast Minnesota. Shingles and siding were blown off an apartment building in Rochester (Olmsted County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 2:33 PM CST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CDT SUN APR 18 2004
.SHORT TERM...THROUGH TUESDAY NIGHT
MAIN CONCERNS ARE WITH SEVERE WEATHER THREAT TONIGHT AND THEN RAIN
CHANCES AGAIN BY TUESDAY.
SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE ALONG THE
MINNESOTA/SOUTH DAKOTA BORDER BETWEEN KBKX AND KMML. WARM FRONT
EXTENDED NORTHEAST INTO NORTHERN WISCONSIN AND COLD FRONT DROPPED
SOUTHWEST INTO NEBRASKA. REGIONAL RADARS AND SATELLITE INDICATE
CONVECTION STARTING TO FIRE NEAR THE WARM FRONT IN MINNESOTA AND
JUST BEHIND THE FRONT IN SOUTH DAKOTA AND NEBRASKA.
FOR THE FIRST PART OF THE FORECAST HAVE FOLLOWED THE ETA SOLUTION
AS THE GFS SUFFERS CONVECTIVE FEEDBACK PROBLEMS TONIGHT. STRONG
SHORT WAVE TROUGH WILL MOVE FROM THE LEE OF THE ROCKIES ACROSS THE
UPPER MIDWEST TONIGHT. SURFACE LOW EXPECTED TO RACE NORTHEAST ALONG
THE WARM FRONT AND BE NEAR NORTHERN LAKE MICHIGAN BY 12Z MONDAY.
FORECAST AREA HAS BEEN IN THE WARM SECTOR MOST OF THE DAY ALLOWING
THE CAP TO STRENGTHEN AND LATEST LAPS ANALYSIS IS SHOWING SURFACE
BASED CIN VALUES OF 200 TO 300 J/KG. THE ETA SHOWS THE CAP
REMAINING IN PLACE INTO THE EVENING UNTIL THE COLD FRONT APPROACHES
THE AREA. WITH THIS IN MIND...HAVE KEPT POPS WEST OF THE AREA UNTIL
333 PM CDT SUN APR 18 2004
J/KG STILL IN PLACE ALONG WITH SURFACE THETA-E CONVERGENCE VALUES IN
EXCESS OF 60 C/HOUR. GOOD CONVERGENCE OF THE FN VECTORS IS ALSO NOTED
IN THE 1000-850MB LAYER TO HELP FOCUS THE ACTIVITY ALONG THE FRONT.
LIFT FROM THE SHORT WAVE TROUGH WILL BE AIDED BY AGEOSTROPHIC LIFT AS
AREA WILL BE IN THE ENTRANCE REGION OF A DEPARTING 100 KNOT JET OVER
SOUTHERN CANADA AND THE EXIT REGION OF AN APPROACHING 90 KNOT JET
FROM THE SOUTHWEST. HAVE RAISED POPS IN THE LIKELY RANGE NORTH OF A
LINE FROM ABOUT ROCHESTER TO BLACK RIVER FALLS. GRADIENT WINDS ABOVE
ADVISORY CRITERIA LOOK TO CONTINUE THROUGH THE EVENING AND WILL LEAVE
THE WIND ADVISORY IN PLACE THROUGH MIDNIGHT.
NEXT CHANCE OF RAIN ENTERS THE FORECAST FOR TUESDAY AND TUESDAY
NIGHT. MODELS HANDLE THIS SYSTEM QUITE DIFFERENTLY DUE TO
INITIALIZATION ERRORS. THE GFS DID A BETTER JOB INITIALIZING THIS
SYSTEM OFF THE WEST COAST THIS MORNING AND HAVE FOLLOWED THIS
SOLUTION IN THIS TIME FRAME. SHORT WAVE TROUGH EXPECTED TO CROSS
THE UPPER MIDWEST TUESDAY AFTERNOON NIGHT PUSHING A SURFACE LOW FROM
KANSAS INTO EASTERN WISCONSIN. PREVIOUS FORECAST WAS DRY FOR TUESDAY
WITH LOW CHANCE POPS FOR TUESDAY NIGHT. WITH THE CURRENT TIMING OF
THE SYSTEM ADDED CHANCE POPS IN FOR TUESDAY AFTERNOON. WITH THE
TRACK OF THE SURFACE LOW MOVING ACROSS OR VERY NEAR THE FORECAST
AREA...RAISED POPS VALUES FOR TUESDAY NIGHT TO HIGH CHANCE ACROSS
THE NORTHWEST HALF OF THE AREA. IF MODEL TRENDS CONTINUE TO SHOW THE
SAME SOLUTION LATER SHIFTS MAY HAVE TO CONSIDER GOING WITH LIKELY
POPS FOR THIS EVENT.
.LONG TERM...WEDNESDAY THROUGH SUNDAY
LOTS OF UNCERTAINTY DURING THIS PERIOD CONCERNING THE UPPER LEVEL
TROUGH THAT MOVES ACROSS THE COUNTY TOWARD THE END OF THE PERIOD.
THE 00Z RUN OF THE OPERATION GFS AND THE CURRENT RUN OF THE DGEXU
ATTEMPT TO CUT OFF A LOW OVER THE CENTRAL MISSISSIPPI RIVER VALLEY
INTO THE OHIO RIVER VALLEY WHILE THE ECMWF AND ENSEMBLE MEMBERS OF
THE GFS ARE MORE PROGRESSIVE SHOWING MORE RIDGING AND MORE OF AN
EMPHASIS ON THE TRAILING NORTHERN STREAM SHORT WAVE TROUGH. AS A
RESULT...HAVE TRIED TO STAY CLOSE TO PREVIOUS FORECAST AND HPC
PRELIMINARY GUIDANCE VALUES. AS THE SURFACE SYSTEM WITH THE UPPER
LEVEL TROUGH MOVES SOUTH OF THE AREA THURSDAY...SOUTHERN SECTIONS
OF THE FORECAST AREA COULD GET BRUSHED WITH SOME SHOWERS. WENT WITH
A DRY FORECAST AFTER THAT BUT THIS COULD BE SUBJECT TO CHANGE WITH
LATER FORECASTS. ANOTHER FRONT SHOULD CROSS THE AREA LATE IN THE
PERIOD AND DEPENDING ON MOISTURE RETURN MAY HAVE TO ADD SOME POPS.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY THROUGH MIDNIGHT...
IAZ008>011-018-019-029-030.
MN...WIND ADVISORY THROUGH MIDNIGHT...
MNZ079-086>088-094>096.
WI...WIND ADVISORY THROUGH MIDNIGHT...
WIZ017-029-032>034-041>044-053>055-061.
&&
04HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 545 AM CDT SUN APR 18 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-191100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 545 AM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT... WITH WIDESPREAD DAMAGING WINDS AND LARGE HAIL...ALONG WITH THE POSSIBILITY FOR AN ISOLATED TORNADO. A WARM FRONT WILL PUSH NORTHWARD TODAY...ALLOWING WARM...MOIST AND UNSTABLE AIR TO MOVE BACK INTO THE AREA. WIND SHEAR AND INSTABILITY SUPPORT THE POSSIBILITY FOR SEVERE STORMS NEAR THE WARM FRONT...AND ALONG THE COLD FRONT ADVANCING SOUTHEAST TOWARD THE AREA. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE MOST FAVORABLE TIME FOR SEVERE WEATHER SHOULD BE FROM 7 PM THIS EVENING TO 3 AM MONDAY MORNING. IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE GRADIENT WILL BE OVER THE AREA TODAY AND REMAIN INTO THIS EVENING. SOUTH WINDS OF 20 TO 30 MPH...WITH GUSTS OF 45 TO 50 MPH...ARE ANTICIPATED OVER MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS...AS ACTIVATION WILL PROBABLY BE NECESSARY THIS EVENING AND DURING THE OVERNIGHT HOURS. THOMPSON
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389764, 5389765, 5389763, 5389762, 5389761.